GI antispasmodic, anticholinergic Rx use may raise injury risk
(HealthDay)—Gastrointestinal (GI) antispasmodic and anticholinergic medication use is associated with increased risk of injury in older adults, according to a study published online June 11 in the Journal of the American Geriatrics Society.
Michele M. Spence, Ph.D., from Kaiser Permanente in Downey, Calif., and colleagues conducted a retrospective case-control study in an integrated health care system involving adults aged 65 years and older. Cases were identified as individuals with an injury resulting in hospitalization, emergency department visit, or urgent care visit, and were matched in a 1:4 ratio with controls based on age and sex (54,152 cases and 205,858 controls). Current and past exposure to GI antispasmodic and anticholinergic agents was assessed for cases and controls.
The researchers found that 0.4 percent of the total population had current exposure to a GI antispasmodic or anticholinergic (0.6 percent of cases and 0.4 percent of controls). The risk of injury was significantly greater for current users versus nonusers (odds ratio, 1.16). There was no significant difference for past use versus no use. The risk of injury was significantly greater for short-term users versus nonusers (odds ratio, 1.31). Greater risk was seen with long-term use but the difference was not statistically significant.
"These findings support recommendations to limit the prescribing of GI antispasmodics and anticholinergics in elderly adults," the authors write.
Full Text (subscription or payment may be required)
Copyright © 2015 HealthDay. All rights reserved.